Simplified scattering coefficient expressions for a spherical particle located on the propagation axis of a fifth-order Gaussian beam

Scott A. Schaub, John P. Barton, Dennis R. Alexander

Research output: Contribution to journalArticle

21 Scopus citations


Expanding on developments presented in an earlier paper, theoretical expressions for the scattering coefficients of a homogeneous, absorbing, spherical particle irradiated by a fifth-order Gaussian beam are presented for the special case of the particle center located on the propagation axis of the beam. For this case, evaluation of two-dimensional surface integrals, required in computing the scattering coefficients for the most general particle location, is reduced to a computationally more efficient one-dimensional integral. For a typical size parameter α=πd/λ=17, the CPU time required for calculation of scattering coefficients is reduced by a factor of ∼1500 by using the simplified coefficient expressions. In addition, computation of electromagnetic field components is reduced from double summation to single summation expressions, further simplifying the field calculations.

Original languageEnglish (US)
Pages (from-to)2709-2711
Number of pages3
JournalApplied Physics Letters
Issue number26
Publication statusPublished - Dec 1 1989


ASJC Scopus subject areas

  • Physics and Astronomy (miscellaneous)

Cite this